• Previous Article
    Fault-tolerant anti-synchronization control for chaotic switched neural networks with time delay and reaction diffusion
  • DCDS-S Home
  • This Issue
  • Next Article
    A new numerical method for level set motion in normal direction used in optical flow estimation
doi: 10.3934/dcdss.2020360

Variational solutions to an evolution model for MEMS with heterogeneous dielectric properties

1. 

Institut de Mathématiques de Toulouse, UMR 5219, Université de Toulouse, CNRS, F–31062 Toulouse Cedex 9, France

2. 

Leibniz Universität Hannover, Institut für Angewandte Mathematik, Welfengarten 1, D–30167 Hannover, Germany

* Corresponding author

Dedicated to Michel Pierre on the occasion of his 70th birthday

Received  October 2019 Published  May 2020

Fund Project: Partially supported by the CNRS Projet International de Coopération Scientifique PICS07710

The existence of weak solutions to the obstacle problem for a nonlocal semilinear fourth-order parabolic equation is shown, using its underlying gradient flow structure. The model governs the dynamics of a microelectromechanical system with heterogeneous dielectric properties.

Citation: Philippe Laurençot, Christoph Walker. Variational solutions to an evolution model for MEMS with heterogeneous dielectric properties. Discrete & Continuous Dynamical Systems - S, doi: 10.3934/dcdss.2020360
References:
[1]

H. Amann and P. Quittner, Semilinear parabolic equations involving measures and low regularity data, Trans. Amer. Math. Soc., 356 (2004), 1045-1119.  doi: 10.1090/S0002-9947-03-03440-8.  Google Scholar

[2]

V. R. Ambati, A. Asheim, J. B. van den Berg, et al., Some studies on the deformation of the membrane in an RF MEMS switch, In Proceedings of the 63rd European Study Group Mathematics with Industry, Centrum voor Wiskunde en Informatica Syllabus, Netherlands, 2008, 65–84. /http://eprints.ewi.utwente.nl/14950 Google Scholar

[3]

L. Ambrosio, N. Gigli and G. Savaré, Gradient Flows in Metric Spaces and in the Space of Probability Measures. 2nd edition, Lectures in Mathematics ETH Zürich, Birkhäuser Verlag, Basel, 2008.  Google Scholar

[4]

D. H. Bernstein and P. Guidotti, Modeling and analysis of hysteresis phenomena in electrostatic zipper actuators, In Proceedings of Modeling and Simulation of Microsystems 2001, Hilton Head Island, SC, 2001,306–309. Google Scholar

[5]

H. Brézis, Problèmes unilatéraux, J. Math. Pures Appl., 51 (1972), 1-168.   Google Scholar

[6]

L. A. Caffarelli and A. Friedman, The obstacle problem for the biharmonic operator, Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4), 6 (1979), 151-184.   Google Scholar

[7]

F. Demengel and G. Demengel, Functional Spaces for the Theory of Elliptic Partial Differential Equations, Springer, London, EDP Sciences, Les Ulis, 2012. doi: 10.1007/978-1-4471-2807-6.  Google Scholar

[8]

J. Frehse, On the regularity of the solution of the biharmonic variational inequality, Manuscripta Math., 9 (1973), 91-103.  doi: 10.1007/BF01320669.  Google Scholar

[9]

A. Henrot and M. Pierre, Variation et Optimisation de Formes. Mathématiques and Applications, Vol. 48, Springer, Berlin, 2005. doi: 10.1007/3-540-37689-5.  Google Scholar

[10]

A. Henrot and M. Pierre, Shape Variation and Optimization. EMS Tracts in Mathematics, Vol. 28, European Mathematical Society (EMS), Zürich, 2018. doi: 10.4171/178.  Google Scholar

[11]

Ph. Laurençot and Ch. Walker, Some singular equations modeling MEMS, Bull. Amer. Math. Soc. (N.S.), 54 (2017), 437-479.  doi: 10.1090/bull/1563.  Google Scholar

[12]

Ph. Laurençot and Ch. Walker, Shape derivative of the Dirichlet energy for a transmission problem, Arch. Rational Mech. Anal., 237 (2020), 447-496.  doi: 10.1007/s00205-020-01512-8.  Google Scholar

[13]

A. E. LindsayJ. Lega and K. G. Glasner, Regularized model of post-touchdown configurations in electrostatic MEMS: Equilibrium analysis, Phys. D, 280-281 (2014), 95-108.   Google Scholar

[14]

A. E. LindsayJ. Lega and K. G. Glasner, Regularized model of post-touchdown configurations in electrostatic MEMS: Interface dynamics, IMA J. Appl. Math., 80 (2015), 1635-1663.  doi: 10.1093/imamat/hxv011.  Google Scholar

[15]

M. Novaga and S. Okabe, Regularity of the obstacle problem for the parabolic biharmonic equation, Math. Ann., 363 (2015), 1147-1186.  doi: 10.1007/s00208-015-1200-5.  Google Scholar

[16]

J. A. Pelesko, Mathematical modeling of electrostatic MEMS with tailored dielectric properties, SIAM J. Appl. Math., 62 (2001/02), 888-908.  doi: 10.1137/S0036139900381079.  Google Scholar

[17]

J. A. Pelesko and D. H. Bernstein, Modeling MEMS and NEMS, Chapman & Hall/CRC, Boca Raton, FL, 2003.  Google Scholar

[18]

C. Pozzolini and A. Léger, A stability result concerning the obstacle problem for a plate, J. Math. Pures Appl., 90 (2008), 505-519.  doi: 10.1016/j.matpur.2008.07.005.  Google Scholar

[19]

B. Schild, On the coincidence set in biharmonic variational inequalities with thin obstacles, Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4), 13 (1986), 559-616.   Google Scholar

show all references

References:
[1]

H. Amann and P. Quittner, Semilinear parabolic equations involving measures and low regularity data, Trans. Amer. Math. Soc., 356 (2004), 1045-1119.  doi: 10.1090/S0002-9947-03-03440-8.  Google Scholar

[2]

V. R. Ambati, A. Asheim, J. B. van den Berg, et al., Some studies on the deformation of the membrane in an RF MEMS switch, In Proceedings of the 63rd European Study Group Mathematics with Industry, Centrum voor Wiskunde en Informatica Syllabus, Netherlands, 2008, 65–84. /http://eprints.ewi.utwente.nl/14950 Google Scholar

[3]

L. Ambrosio, N. Gigli and G. Savaré, Gradient Flows in Metric Spaces and in the Space of Probability Measures. 2nd edition, Lectures in Mathematics ETH Zürich, Birkhäuser Verlag, Basel, 2008.  Google Scholar

[4]

D. H. Bernstein and P. Guidotti, Modeling and analysis of hysteresis phenomena in electrostatic zipper actuators, In Proceedings of Modeling and Simulation of Microsystems 2001, Hilton Head Island, SC, 2001,306–309. Google Scholar

[5]

H. Brézis, Problèmes unilatéraux, J. Math. Pures Appl., 51 (1972), 1-168.   Google Scholar

[6]

L. A. Caffarelli and A. Friedman, The obstacle problem for the biharmonic operator, Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4), 6 (1979), 151-184.   Google Scholar

[7]

F. Demengel and G. Demengel, Functional Spaces for the Theory of Elliptic Partial Differential Equations, Springer, London, EDP Sciences, Les Ulis, 2012. doi: 10.1007/978-1-4471-2807-6.  Google Scholar

[8]

J. Frehse, On the regularity of the solution of the biharmonic variational inequality, Manuscripta Math., 9 (1973), 91-103.  doi: 10.1007/BF01320669.  Google Scholar

[9]

A. Henrot and M. Pierre, Variation et Optimisation de Formes. Mathématiques and Applications, Vol. 48, Springer, Berlin, 2005. doi: 10.1007/3-540-37689-5.  Google Scholar

[10]

A. Henrot and M. Pierre, Shape Variation and Optimization. EMS Tracts in Mathematics, Vol. 28, European Mathematical Society (EMS), Zürich, 2018. doi: 10.4171/178.  Google Scholar

[11]

Ph. Laurençot and Ch. Walker, Some singular equations modeling MEMS, Bull. Amer. Math. Soc. (N.S.), 54 (2017), 437-479.  doi: 10.1090/bull/1563.  Google Scholar

[12]

Ph. Laurençot and Ch. Walker, Shape derivative of the Dirichlet energy for a transmission problem, Arch. Rational Mech. Anal., 237 (2020), 447-496.  doi: 10.1007/s00205-020-01512-8.  Google Scholar

[13]

A. E. LindsayJ. Lega and K. G. Glasner, Regularized model of post-touchdown configurations in electrostatic MEMS: Equilibrium analysis, Phys. D, 280-281 (2014), 95-108.   Google Scholar

[14]

A. E. LindsayJ. Lega and K. G. Glasner, Regularized model of post-touchdown configurations in electrostatic MEMS: Interface dynamics, IMA J. Appl. Math., 80 (2015), 1635-1663.  doi: 10.1093/imamat/hxv011.  Google Scholar

[15]

M. Novaga and S. Okabe, Regularity of the obstacle problem for the parabolic biharmonic equation, Math. Ann., 363 (2015), 1147-1186.  doi: 10.1007/s00208-015-1200-5.  Google Scholar

[16]

J. A. Pelesko, Mathematical modeling of electrostatic MEMS with tailored dielectric properties, SIAM J. Appl. Math., 62 (2001/02), 888-908.  doi: 10.1137/S0036139900381079.  Google Scholar

[17]

J. A. Pelesko and D. H. Bernstein, Modeling MEMS and NEMS, Chapman & Hall/CRC, Boca Raton, FL, 2003.  Google Scholar

[18]

C. Pozzolini and A. Léger, A stability result concerning the obstacle problem for a plate, J. Math. Pures Appl., 90 (2008), 505-519.  doi: 10.1016/j.matpur.2008.07.005.  Google Scholar

[19]

B. Schild, On the coincidence set in biharmonic variational inequalities with thin obstacles, Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4), 13 (1986), 559-616.   Google Scholar

Figure 1.  Geometry of $ \Omega(u) $ for a state $ u = v $ with empty coincidence set (green)
Figure 2.  Geometry of $ \Omega(u) $ for a state $ u = w $ with non-empty coincidence set (blue)
[1]

Baishun Lai, Qing Luo. Regularity of the extremal solution for a fourth-order elliptic problem with singular nonlinearity. Discrete & Continuous Dynamical Systems - A, 2011, 30 (1) : 227-241. doi: 10.3934/dcds.2011.30.227

[2]

Xu Liu, Jun Zhou. Initial-boundary value problem for a fourth-order plate equation with Hardy-Hénon potential and polynomial nonlinearity. Electronic Research Archive, 2020, 28 (2) : 599-625. doi: 10.3934/era.2020032

[3]

Pablo Álvarez-Caudevilla, Jonathan D. Evans, Victor A. Galaktionov. Gradient blow-up for a fourth-order quasilinear Boussinesq-type equation. Discrete & Continuous Dynamical Systems - A, 2018, 38 (8) : 3913-3938. doi: 10.3934/dcds.2018170

[4]

Zhilin Yang, Jingxian Sun. Positive solutions of a fourth-order boundary value problem involving derivatives of all orders. Communications on Pure & Applied Analysis, 2012, 11 (5) : 1615-1628. doi: 10.3934/cpaa.2012.11.1615

[5]

Bertram Düring, Daniel Matthes, Josipa Pina Milišić. A gradient flow scheme for nonlinear fourth order equations. Discrete & Continuous Dynamical Systems - B, 2010, 14 (3) : 935-959. doi: 10.3934/dcdsb.2010.14.935

[6]

José A. Carrillo, Ansgar Jüngel, Shaoqiang Tang. Positive entropic schemes for a nonlinear fourth-order parabolic equation. Discrete & Continuous Dynamical Systems - B, 2003, 3 (1) : 1-20. doi: 10.3934/dcdsb.2003.3.1

[7]

Carlos Banquet, Élder J. Villamizar-Roa. On the management fourth-order Schrödinger-Hartree equation. Evolution Equations & Control Theory, 2020, 9 (3) : 865-889. doi: 10.3934/eect.2020037

[8]

Chunhua Jin, Jingxue Yin, Zejia Wang. Positive periodic solutions to a nonlinear fourth-order differential equation. Communications on Pure & Applied Analysis, 2008, 7 (5) : 1225-1235. doi: 10.3934/cpaa.2008.7.1225

[9]

Gabriele Bonanno, Beatrice Di Bella. Fourth-order hemivariational inequalities. Discrete & Continuous Dynamical Systems - S, 2012, 5 (4) : 729-739. doi: 10.3934/dcdss.2012.5.729

[10]

Benoît Pausader. The focusing energy-critical fourth-order Schrödinger equation with radial data. Discrete & Continuous Dynamical Systems - A, 2009, 24 (4) : 1275-1292. doi: 10.3934/dcds.2009.24.1275

[11]

Luca Calatroni, Bertram Düring, Carola-Bibiane Schönlieb. ADI splitting schemes for a fourth-order nonlinear partial differential equation from image processing. Discrete & Continuous Dynamical Systems - A, 2014, 34 (3) : 931-957. doi: 10.3934/dcds.2014.34.931

[12]

Wenjun Liu, Zhijing Chen, Zhiyu Tu. New general decay result for a fourth-order Moore-Gibson-Thompson equation with memory. Electronic Research Archive, 2020, 28 (1) : 433-457. doi: 10.3934/era.2020025

[13]

Shuai Zhang, Shaopeng Xu. The probabilistic Cauchy problem for the fourth order Schrödinger equation with special derivative nonlinearities. Communications on Pure & Applied Analysis, 2020, 19 (6) : 3367-3385. doi: 10.3934/cpaa.2020149

[14]

Yuanyuan Ren, Yongsheng Li, Wei Yan. Sharp well-posedness of the Cauchy problem for the fourth order nonlinear Schrödinger equation. Communications on Pure & Applied Analysis, 2018, 17 (2) : 487-504. doi: 10.3934/cpaa.2018027

[15]

Jun-ichi Segata. Initial value problem for the fourth order nonlinear Schrödinger type equation on torus and orbital stability of standing waves. Communications on Pure & Applied Analysis, 2015, 14 (3) : 843-859. doi: 10.3934/cpaa.2015.14.843

[16]

Editorial Office. Retraction: The probabilistic Cauchy problem for the fourth order Schrödinger equation with special derivative nonlinearities. Communications on Pure & Applied Analysis, 2020, 19 (7) : 3785-3785. doi: 10.3934/cpaa.2020167

[17]

Jibin Li, Yan Zhou. Bifurcations and exact traveling wave solutions for the nonlinear Schrödinger equation with fourth-order dispersion and dual power law nonlinearity. Discrete & Continuous Dynamical Systems - S, 2020, 13 (11) : 3083-3097. doi: 10.3934/dcdss.2020113

[18]

Jong-Shenq Guo, Nikos I. Kavallaris. On a nonlocal parabolic problem arising in electrostatic MEMS control. Discrete & Continuous Dynamical Systems - A, 2012, 32 (5) : 1723-1746. doi: 10.3934/dcds.2012.32.1723

[19]

Haitao Che, Haibin Chen, Yiju Wang. On the M-eigenvalue estimation of fourth-order partially symmetric tensors. Journal of Industrial & Management Optimization, 2020, 16 (1) : 309-324. doi: 10.3934/jimo.2018153

[20]

Jaime Angulo Pava, Carlos Banquet, Márcia Scialom. Stability for the modified and fourth-order Benjamin-Bona-Mahony equations. Discrete & Continuous Dynamical Systems - A, 2011, 30 (3) : 851-871. doi: 10.3934/dcds.2011.30.851

2019 Impact Factor: 1.233

Article outline

Figures and Tables

[Back to Top]